New York, 2017

Lake-Effect Snow in New York, December 7 to 8, 2017

December 7 to 8, 2017 · NWS ALY · 1 event in 1 county or zone

With a cold air mass in place, a band of lake-effect snow developed off Lake Ontario and impacted parts of the western Adirondacks beginning on the evening of Thursday, December 7th. The band drifted around through the overnight hours, but produced up to seven inches of snow before shifting away from the area during the morning of December 8th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

With a cold air mass in place, a band of lake-effect snow developed off Lake Ontario and impacted parts of the western Adirondacks beginning on the evening of Thursday, December 7th. The band drifted around through the overnight hours, but produced up to seven inches of snow before shifting away from the area during the morning of December 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 7, 4:08 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 7, 4:08 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Albany NY
408 PM EST Thu Dec 7 2017

.SYNOPSIS...
Seasonably cold temperatures with accumulating lake effect
snows impacting portions of the western Adirondacks through
tonight. The remainder of the area will be mostly dry with some
snow showers and snow flurries through Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
A Lake Effect Snow Warning remains in effect for extreme northern
Herkimer County and a Winter Weather Advisory for extreme
northwestern Hamilton County until 6 AM Friday.

Lake effect snows continue downwind of Lakes Ontario and Erie. The
band off Lake Ontario will shift southward back in to the far
northwest corner of our forecast area this evening. Accumulating
snows are expected across the extreme northern Herkimer and extreme
northwestern Hamilton counties tonight where the warning and
advisory remains in effect. An additional 1 to possibly 4 inches is
expected. Otherwise just some flurries and very light snow has
occurred across the local area mainly off of lake Erie. The lake
effect snows will shift back northward out of the area Friday
morning with little if any additional snow expected.

Temperatures will be seasonable with lows in the upper teens to mid
20s and highs Friday mainly in the 30s with mid/upper 20s above 1500
feet.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
A narrow high pressure ridge will be over the area Friday night,
sandwiched between a stalled front off the Eastern Seaboard and
low pressure over the upper Great Lakes. Mainly fair and cold
weather is forecast for Friday night with lows in the teens and
20s.

For Saturday, Guidance shows a front just off the east coast
and a developing wave along the front getting captured by the
upper level low pressure system moving through the Great lakes.
Model trends have been showing a westward shift in the
precipitation shield. Our latest snowfall forecast reflects this
and it looks like at least a few inches of snow for southern
Vermont, western Massachusetts and northwestern Connecticut
extending westward into the southern Taconics for Saturday and
Saturday night. A lighter accumulation of snow is also possible
elsewhere from the upper level low pressure system. Highs on
Saturday forecast to be in the upper 20s to mid 30s with lows
Saturday night in the teens and 20s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Weather will remain fairly active in the long term portion of
the forecast as shortwaves move rapidly through a mean upper
level trough over the eastern half of the U.S. Throughout the
period, several upper impulses will dive into the upper trough,
amplifying the upper flow and bringing several chances for light
snow to the region followed by reinforcing shots of cold air.

For now, the only shortwave that amplifies significantly is on
Tuesday. Latest guidance suggests low pressure will deepen
rapidly as it moves from eastern Virginia Tuesday morning to
just south of Cape Cod Tuesday evening to east of Boston by
Wednesday morning. This system may bring a widespread plowable
snow to the Albany Forecast Area on Tuesday. There is still
variability in the strength and evolution of the system.
However, confidence is increasing with the development of a
low in the operational models. Strong winds on the backside of
the storm will likely bring blowing and drifting of any snow on
the ground on Wednesday with additional show showers.

Lows Monday through Wednesday forecast to be in the teens and
20s withs highs during this period in the 20s and 30s.

lake effect snow showers will increase again Wednesday night and
Thursday. Anonymously cold air arrives, dropping lows in the
single digits to teens on Thursday with afternoon highs into
the teens to upper 20s on Thursday.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Short waves will continue to rotate about the upper low over
Hudson's Bay maintain the trough over the region. VFR
conditions will prevail through the TAF period; 18Z/Friday. Lake
effect snows will be focused into the western Adirondacks.

Southwest to west winds will dominate through the TAF period.
They will be gusty at times this afternoon. A shift more to the
south is expected during the day Friday.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Chance of SN.
Saturday Night: Moderate Operational Impact. Chance of SHSN...SN.
Sunday: Moderate Operational Impact. Chance of SHSN.
Sunday Night: Low Operational Impact. Slight Chance of SHSN.
Monday: Moderate Operational Impact. Chance of SHSN.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: Moderate Operational Impact. Chance of SN.

&&

.HYDROLOGY...
No hydrologic problems are expected on the main stem rivers
during the next week.

Cold weather with periods of snow and snow showers are forecast.
Ice should begin to form and thicken on area lakes and rivers
early next week and some river gauges may start to show
erroneous readings due to ice by the end of next week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Lake Effect Snow Warning until 6 AM EST Friday for NYZ032.
     Winter Weather Advisory until 6 AM EST Friday for NYZ033.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...IAA
SHORT TERM...SND
LONG TERM...SND
AVIATION...IAA
HYDROLOGY...SND
Hazardous weather outlook, Dec 7, 4:35 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
435 PM EST Thu Dec 7 2017

NYZ032-081200-
Northern Herkimer-
435 PM EST Thu Dec 7 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of snow and snow showers will continue into next week
leading to additional accumulation of snow.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send snowfall reports to the
National Weather Service.

NYZ033-081200-
Hamilton-
435 PM EST Thu Dec 7 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of snow and snow showers will continue into next week
leading to additional accumulation of snow.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send snowfall reports to the
National Weather Service.

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-081200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
435 PM EST Thu Dec 7 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storm systems may bring light to moderate snowfalls on Saturday and
Tuesday. On Saturday, the higher probability for accumulating snow
is for Southern vermont, the Berkshires, northwest Connecticut and
the southern Taconics. For Tuesday, A widespread snowfall is possible
across the Albany Forecast Area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Herkimer

When
December 7, 6:00 PM EST to December 8, 6:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
COOP Observer
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731864.